FDA Issues Safety Warnings, Requires Labeling Changes on Opioid Pain Medications

The U. S. FDA (Food and Drug Administration) is the latest regulatory voice to speak out about the dangers of opioid pain medications, warning consumers of new safety risks and requiring manufacturers to change safety labeling for all types of opioids. Opioids are powerful narcotic painkillers such as Vicodin, Percocet, Suboxone, Dilaudid, Demoral, and Oxycontin, frequently prescribed to relieve moderate to severe chronic pain. The FDA action comes on the heels of recently issued CDC (Centers for Disease Control and Prevention) guidelines trying to address the growing epidemic of opioid addiction and abuse by urging primary care physicians to change their practice of prescribing opioids as the first line of treatment for pain complaints. The CDC implores primary care physicians to first consider non-pharmaceutical modalities or non-addictive over-the-counter pain medications to treat pain, and if opioids must be prescribed, to limit their use to 3 days maximum, at the lowest dosage rate.

The FDA Drug Safety Communication, dated March 22, 2016, now warns consumers of several new safety risks from opioid pain medications including possible harmful interaction with other medications, problems with the adrenal glands and decreased sex hormone levels, and will require manufacturers to change safety labeling on all opioid pain medications to advise consumers.

Harmful interactions with other drugs

Research shows opioids may negatively interact with anti-depressants and migraine medications, possibly causing a serious reaction in the central nervous system known as serotonin syndrome, a toxic build-up of serotonin in the brain. Serotonin syndrome was most frequently seen in patients using the opioids fentanyl and methadone.

The FDA recommends immediate medical attention if you are taking medication to enhance serotonin levels, and within a few hours or days of beginning to take opioid pain medications you begin to experience agitation; hallucinations; rapid heart rate; fever; excessive sweating; shivering or shaking; muscle twitching or stiffness; trouble with coordination; and/or nausea, vomiting, or diarrhea. Opioid pain medications should be discontinued if serotonin syndrome is expected.

Adrenal Insufficiency

 The adrenal glands sit atop the kidneys and are responsible for producing Cortisol, a hormone that combats stress. Opioid pain medications may interfere with adrenal gland function causing adrenal insufficiency evidenced by nausea, vomiting, loss of appetite, fatigue, weakness, dizziness, or low blood pressure, for which you should seek immediate medical attention.

Decreased Sex Hormone Levels

Opioid pain medications can cause decreased interest in sex, impotence, and infertility. Let your doctor know if you begin to experience any of these problems so evaluations can be done to determine if sex-related issues are caused by opioid use, or by other factors.

FDA will require changes in safety labeling

The FDA will require all opioid pain medication manufacturers to change their safety labeling to warn consumers of these new safety risks. Labeling changes will be required on both types of opioids, including immediate release tablets and extended-release/long-acting opioids.

The FDA also asks consumers to file Adverse Event reports to report side effects or problems associated with opioid pain medications. You can submit an online report at http://www.fda.gov/MedWatch/report or call the FDA at 800-332-1088 to request an Adverse Event form.

Source: